Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    IUD and gas
    avatar
    ARU410 posted:
    I just got the copper IUD inserted yesterday. I am having the most painful gas pains and bloating under my ribcage. Even bad lower back pains and nausea. Is this normal?
    Reply
     
    avatar
    J_Harrison_Hohner responded:
    Dear ARU: Gas pains and bloating under the rib cage are not common symptoms following Paragard IUD insertion. My best GUESS is that the lower back pains and nausea are related to the recent insertion in this way. Cramps from the uterus are very common following IUD insertion. In part cramps are caused by prostaglandins. Common menstrual cramps are caused by the release of prostaglandins from the lining of the uterus. Prostaglandins create both the cramps of labor and menstrual cramps by making the uterus contract. There are also receptor sites for prostaglandins in the bowel and central nervous system. Thus prostaglandins can produce not just cramps but also nausea/vomiting, diarrhea, headaches, and other "flu-like" symptoms. Ways to block prostaglandins can include anti-prostaglandin drugs (eg ibuprofen, naproxen sodium, ketoprofen, etc.). The actual cramps can be "referred" as pain to the lower back, and even inner thighs. If all you had were the cramps and nausea you could consider trying an ibuprofen-type drug coupled with taking it easy for 48-72 hours after insertion. Given the unusual bloating and "gas pains" in the bowels I would urge you to contact your GYN or family planning clinic and reporting the symptoms. Most offices have someone on for weekend call. By all means you should contact your IUD inserter first thing tomorrow morning. If the pain is escalating and there is no one to call you back on a Sunday night you may need to go to an ER if you are increasingly ill. Hope this all levels out on its own. I've had two out of three IUD insertions where there was significant discomfort after the insertion. Yours, Jane


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.